Virginia, 2003Flash Flood in Virginia, May 9, 2003
May 9, 2003 · NWS MRX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 9, 2:00 AM EST, 23 minutes earlier.
Area forecast discussion, May 9, 2:00 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT FRI MAY 9 2003
THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT FRI MAY 9 2003
SOMEWHAT DRIER/WARMER WEATHER IN STORE FOR THE NEXT COUPLE OF DAYS
BEFORE A COLD FRONT APPROACHES THE AREA SUNDAY MORNING.
03Z SURFACE ANALYSIS SUGGESTS STATIONARY FRONT CONTINUES TO LURK
JUST NORTH OF OUR FORECAST AREA...THROUGH EASTERN KENTUCKY AND
SOUTHWESTERN VIRGINIA. SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP
AND RIDE ALONG THE BOUNDARY. MODELS PROJECT THAT THIS BOUNDARY WILL
CONTINUE TO DRIFT NORTHWARD. THE FORECAST AREA WILL BE LEFT IN THE
WARM SECTOR...AND TEMPS FOR THE NEXT TWO DAYS WILL BE REFLECTIVE
WITH DAY TIME MAX TEMPS ANTICIPATED TO BE WELL ABOVE CLIMATOLOGY.
MODELS ARE IN REASONABLY GOOD AGREEMENT THIS RUN AND DEPICT UPPER
RIDGING WILL CONTINUE TO BUILD OVER THE REGION. TIME HEIGHTS SHOW
RELATIVELY DRY AIR ALOFT BUT A GOOD AMOUNT OF MOISTURE IN THE
BOUNDARY LAYER WHICH WOULD BE EXPECTED IN LIGHT OF THE MOIST SURFACE
CONDITIONS. AS A RESULT...ISOLATED TO SCATTERED DIURNAL CONVECTION
CAN BE EXPECTED IN SOME AREAS FOR BOTH FRIDAY AND SATURDAY.
THE AFOREMENTIONED FRONT ON SUNDAY WILL BEGIN TO AFFECT THE AREA BY
12Z. THIS FEATURE IS PROJECTED TO PASS THROUGH THE AREA QUITE
QUICKLY...THUS QPFS ARE NOT ANTICIPATED TO BE EXCEPTIONALLY HIGH.
STILL APPEARS THERE WILL BE A FAIRLY GOOD COVERAGE AND AM INCLINED
TO GO SOMEWHAT ABOVE GUIDANCE FOR PERIODS 4 AND 5...OR AT LEAST
FAVOR HIGHEST GUIDANCE POPS. TIMING UNCERTAINTIES LOWERS CONFIDENCE
IN THIS SCENARIO HOWEVER. COOLER AND SIGNIFICANTLY DRIER AIR WILL
SUCCEED THE FRONTAL PASSAGE.
FOR TEMPS...GENERALLY WENT WITH A BLEND WITH A SLIGHT EDGE TOWARD
THE GFS MOS.
PRELIMINARY NUMBERS FOLLOW:
CHA 88 68 90 67 / 20 10 30 30
TYS 86 67 88 66 / 30 20 30 30
TRI 82 63 86 62 / 40 20 30 30
OQT 86 67 88 67 / 30 20 30 30
.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
LCM
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
853 PM EDT THU MAY 8 2003
WEAK WARM FRONT STRETCHES FROM SOUTHWEST VIRGINIA THROUGH EAST
KENTUCKY. GOOD THETA-E RIDGE IS ALONG AND JUST SOUTH OF THIS
BOUNDARY. MCS DEVELOPING ACROSS NORTHERN KENTUCKY WILL LIKELY
FOLLOW THIS BOUNDARY ESE/SE INTO SOUTHWEST VIRGINIA AND NORTHEAST
TENNESSEE LATER TONIGHT. MODERATELY UNSTABLE AIRMASS WITH LIFTED
INDICES OF -4 TO -6 AND CAPES BETWEEN 1500-2000 J/KG. ENOUGH
DRY AIR AT MID-LEVELS AND HEIGHT OF WBZ TO SUGGEST A POTENTIAL
OF DAMAGING WINDS AND LARGE HAIL.
PLAN ON KEEPING LIKELY POPS NORTHERN HALF OVERNIGHT...ESPECIALLY
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE AND INCLUDE SOME POSSIBLY
SEVERE IN FORECAST.
MAY ALSO INCLUDE PATCHY FOG AS WELL...ESPECIALLY TYS SOUTHWARD.
CURRENT TEMPERATURES FORECAST LOOKS GOOD.
.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
DH
*********************************************************************
AFTERNOON FORECAST DISCUSSION
255 PM EDT THU MAY 8 2003
WARMEST TEMPS OCCURRING THIS AFTERNOON OVER PAST FEW DAYS...AND
ATMOSPHERE HAS BECOME QUITE UNSTABLE (CAPES 1000-2000 J/KG AND
LIFTED INDICES OF -6 TO -8 DEGS C). THE FORECAST DILEMMA FOR THIS
PACKAGE IS HOW MUCH DOES THE DEVELOPING MCS OVER WEST TN AFFECT OUR
REGION LATER THIS EVENING? I WOULD NOT EXPECT MUCH WEAKENING AS THE
COMPLEX MOVES EAST OVER AN SUCH AN UNSTABLE AREA...AND THIS IS WHAT
THE NGM/GFS MODELS SUPPORT. THE ETA/MESO-ETA 12Z MODEL RUN HAS
BECOME QUITE DRY...AND A BIT DIFFERENT FROM EARLIER RUNS. THUS...I
WILL MAINTAIN CONTINUITY WITH PREVIOUS PACKAGE AND DISREGARD THE ETA
MODEL AND ITS MOS POPS. SOME CONCERN FOR SOME FLASH FLOODING IF
RAINS MORE THAN ONE HALF INCH WERE TO OCCUR OVER SE TN AREAS...BUT
REMAINDER OF REGION SHOULD BE ABLE TO HANDLE CONVECTIVE RAINS
TONIGHT. WILL LET R SHIFT MONITOR THE DEVELOPMENT/PROGRESS OF
CONVECTION THIS EVENING...AND NOT ISSUE A FLASH FLOOD WATCH AT THIS
TIME.
FOR LATER PERIODS...UPPER RIDGE BUILDS ON FRIDAY AND WARM FRONT IS
PROGD TO LIFT JUST NORTH OF SWRN VA...SO SHOULD SEE A RETURN TO
MAINLY DIURNAL CONVECTION...AND MUCH LESS COVERAGE. I KEPT HIGHER
POPS NORTH IN ASSOCIATION WITH LIFTING WARM FRONT. ALMOST A DRY
FORECAST FRIDAY NIGHT...THEN ONLY SPOTTY CONVECTION SATURDAY. A
STRONG SYSTEM AND COLD FRONT APPROACH BY 12Z SUNDAY...SO MORE CLOUDS
AND AN INCREASE POPS CAN BE EXPECTED AT THAT TIME. MY PRELIMINARY
TEMPS AND POPS FOLLOW:
FCSTID = 10
CHA 65 87 66 89 / 50 20 10 30
TYS 64 85 64 88 / 60 30 10 30
TRI 60 83 61 85 / 60 40 20 30
OQT 63 84 64 86 / 60 30 10 30
TG
*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
958 AM EDT THU MAY 8 2003
FOG HAS LIFTED WITH GOOD IMPROVEMENT IN VISIBILITIES...ALTHOUGH LOW
CLOUD DECK DOES STILL PERSIST EXCEPT FOR A FEW LARGE BREAKS OVER
SOUTHERN HALF OF THE FORECAST AREA. SHOULD SEE SOME SUNSHINE ALL
AREAS THIS AFTERNOON...BEFORE CONVECTION STARTS TO DEVELOP AGAIN.
MODIFIED RNK/BNA 12Z SOUNDINGS SHOW POTENTIAL FOR CAPES OF 1300 TO
1700 J/KG AND LIFTED INDICES OF -4 TO -7 IF MAX TEMPS HIT LOW 80S.
THE DRY AIR IN THE MID LEVELS SHOULD ENHANCE DOWNDRAFTS WITH WINDEX
SUGGESTING 55 KNOT WIND GUSTS POSSIBLE. OUR HAZARDOUS WEATHER
OUTLOOK (HWO) IS TOP NOTCH AND COVERS THE SEVERE THREAT AS WELL AS
LINGERING FLOODING.
THE WARM FRONT (DEWPOINT FRONT?) IS WELL DEFINED FROM SW TN SOUTHEAST
INTO NRN AL...AND WOULD APPEAR TO BE ONE FEATURE FOR INITIAL
DEVELOPMENT. OTHERWISE...TERRAIN/OROGRAPHICS WILL AID DEVELOPMENT
AS WELL. THE LIKELY POPS FOR SE TN TAPERING TO SLIGHT CHANCE POPS
FOR NE TN/SWRN VA LOOK GREAT.
A MORNING UPDATE WILL FOLLOW TO REMOVE FOG/MORNING WORDING.
TG
Hazardous weather outlook, May 8, 4:00 AM EST, 22 hours 23 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-091000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU MAY 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.
.DAY ONE...THURSDAY...
RECENT RAINS HAVE RESULTED IN WIDESPREAD AND SEVERE FLOODING ACROSS
PORTIONS OF SOUTHEAST TENNESSEE AND IN COCKE COUNTY. MORE
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE THIS
AFTERNOON THROUGH TONIGHT ACROSS ALL OF EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. A WARM FRONT
MOVING NORTHWARD ACROSS THE AREA WILL HELP INITIATE THE STORMS...AS
WILL THE HIGHER TERRAIN OF THE CUMBERLAND PLATEAU AND THE
APPALACHIAN MOUNTAINS. THE MAJOR WEATHER THREATS FROM THESE STORMS
WILL BE HEAVY RAIN...LARGE HAIL...AND DAMAGING STRAIGHT-LINE WINDS.
THE TORNADIC THREAT WILL BE LOW.
* FLOOD WARNING..............SEE WGUS44 KMRX - FLWMRX FOR DETAILS *
* RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS *
* FLOOD STATEMENT............SEE WGUS84 KMRX - FLSMRX FOR DETAILS *
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERAL RIVERS ARE STILL EXPECTED TO BE IN FLOOD ON FRIDAY. SEE THE
PRODUCTS LISTED BELOW FOR DETAILS. ADDITIONAL THUNDERSTORMS ARE
EXPECTED...BUT COVERAGE WILL NOT BE AS EXTENSIVE AS IN RECENT
DAYS...FOR FRIDAY AND SATURDAY. SUNDAY... HOWEVER...MAY BE ANOTHER
DAY OF WIDESPREAD THUNDERSTORMS...SOME POSSIBLY SEVERE...AS A COLD
FRONT MOVES ACROSS THE REGION. AFTER THIS...DRIER AND MORE STABLE
AIR SHOULD MOVE INTO THE AREA AND PRECIPITATION CHANCES WILL
DECREASE THROUGH WEDNESDAY.
* RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS *
* FLOOD STATEMENT............SEE WGUS84 KMRX - FLSMRX FOR DETAILS *
SP
In the hours before
Local storm report, May 9, 1:56 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 AM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM PENNINGTON GAP VA 1.00 IN HAIL
05/09/03 LEE QUARTER SIZE HAIL AT
PENNINGTON GAP. REPORTED
BY SPOTTER.
0145 AM NORTON VA WIND DAMAGE
05/09/03 NORTON SEVERAL TREES DOWN IN
NORTON. REPORTED BY
DISPATCH.
0150 AM APPALACHIA VA WIND DAMAGE
05/09/03 WISE SEVERAL TREES AND POWER
LINES DOWN IN APPALACHIA.
REPORTED BY DISPATCH.Local storm report, May 9, 2:21 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 AM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 AM BLOUNTVILLE TN 60 MPH TSTM GUST
05/09/03 SULLIVAN ASOS REPORT OF 66 MPH
WIND GUST AT THE
TRI-CITIES REGIONAL
AIRPORT.Flash Flood, Scott
- When
- May 9, 2:23 AM EST to 4:30 AM EST
- Where
- Scott County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
Widespread creeks out of banks, roads closed, and water in numerous basements.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 200310 injured · $18 million · F3 · 79 events
- Hail and Damaging Winds in Virginia, May 9, 20031 death · 1 injured · $785,000 · 1.75 in hail · 23 events
- Tornadoes and Flash Flooding in Missouri, May 9 to 10, 20031 injured · $1.5 million · F2 · 22 events
- Heavy Rain in Missouri, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Tornadoes and Hail in North Carolina, May 9, 2003$1.6 million · F1 · 12 events
- Flooding in Iowa, May 9 to 28, 2003$2.0 million · 4 events
- Hail and High Wind in Illinois, May 9 to 10, 2003$2.0 million · 1 in hail · 2 events
- Hail and Damaging Wind in West Virginia, May 9, 20031 injured · $500,000 · 80 kt wind · 2 events
- Tornadoes and Hail in Virginia, May 9, 2003$100,000 · F1 · 19 events
- Tornadoes and Hail in North Carolina, May 9, 2003$400,000 · F0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356347.